An 80-year-old female presents in winter with hypothermia, bradycardia, periorbital edema, and obtundation. TSH is 85 mIU/L with undetectable free T4. What is the initial treatment?

Answer and explanation

Correct answer: C. Intravenous hydrocortisone followed by levothyroxine

  1. Step 1: Severe decompensated hypothyroidism presenting with hypothermia, altered sensorium, and hemodynamic depression defines myxedema coma.
  2. Step 2: Management mandates prompt administration of intravenous hydrocortisone prior to or concurrently with intravenous levothyroxine to prevent precipitating an acute addisonian crisis in patients with coexisting adrenal insufficiency.
Answer
Intravenous hydrocortisone followed by levothyroxine.
Why not the others: Propylthiouracil suppresses thyroid hormone production and would be harmful in profound hypothyroidism. Beta-blockers would exacerbate severe bradycardia and cardiovascular collapse. Rapid active external warming causes peripheral vasodilation and shock.

Practise more Endocrine, Renal and Gastrointestinal Pathology.

Free questions with an explanation for every one, and full timed DHA Dubai mock tests.